Alert archive / New York / Special Marine Warnings in 2018

Special Marine Warning 21, NWS New York, NY

July 22, 2018

NWS New York, NY issued this special marine warning at Jul 22, 2018, 6:12 AM EDT. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 6:12 AM EDT (10:12 UTC)
Expired
Jul 22, 2018, 6:30 AM EDT
In force
18 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WHUS51 KOKX 221012
SMWOKX
ANZ350-221030-
/O.NEW.KOKX.MA.W.0021.180722T1012Z-180722T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service New York NY
612 AM EDT SUN JUL 22 2018

The National Weather Service in Upton NY has issued a

* Special Marine Warning for...
  
  Moriches Inlet to Montauk Point NY out 20 NM...

* Until 630 AM EDT.

* At 611 AM EDT, a severe thunderstorm capable of producing
  waterspouts was located near Montauk Shoal, moving north at 35
  knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar indicated.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Montauk Shoal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4088 7172 4083 7196 4102 7202 4104 7193
      4106 7189 4107 7185 4098 7178
TIME...MOT...LOC 1011Z 167DEG 36KT 4092 7189 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

JM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special marine warning went out at Jul 22, 4:46 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 22, 4:46 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
446 AM EDT Sun Jul 22 2018

.SYNOPSIS...
Low pressure continues to lift to the northwest today. A frontal
boundary will remain west of the region through much of the
week, with an extended period of unsettled weather with the
chance of showers and thunderstorms each day. A prolonged period
of southerly flow will also result in high humidity.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The next few hours will have to watch the potential for heavy
rainfall across eastern Long Island and southeast Connecticut
with increasing instability and BL convergence. This is activity
is increasing in conjunction with the LLJ working into the area.
Potential is there for inch an hour rainfall rates as noted in
Dual Pol rainfall amounts to the south.

Low pressure continues moving north and west this morning with
the heaviest rain across eastern Long Island and Southeast CT.
Rain is becoming lighter across northern NJ and NYC as the dry
slots works its way into the area.

SPC mesoanalysis shows some instability moving towards eastern Long
Island associated with a heavier band of showers. Therefore threat
remains for isolated thunderstorms and a low threat for a brief
tornado or waterspout.

Disturbances will round the upper low and a stream of tropical
moisture will lead to rounds of showers throughout the afternoon.
Uncertainty is high in this situation where showers look to be
widely scattered.

There is a high risk of rip currents at the ocean beaches today
due to large breaking waves of 5 to 7 ft in the surf zone.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
An unsettled pattern will be in place the next few days as the
region is sandwiched between a deep upper trough over the eastern US
and downstream high pressure stationed offshore. This setup will
result in deep tropical moisture and uncomfortably high dewpoints.

Periods of showers and thunderstorms are likely through at least
Monday night, mainly west of NYC. There is not much synoptic forcing
however with deep tropical moisture in place, cannot rule out the
development of showers. With this setup, it is challenging to
pinpoint exactly where these showers and/or thunderstorms may
develop.

The offshore ridge will then continue pushing westward leading to a
decrease in PoPs by Tuesday especially for the eastern zones, with
chance probabilities to the west of NYC.

Temperatures will be near seasonable but with very muggy conditions.

A high risk of rip currents will continue on Monday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
An upper level low moving across central Canada on Wednesday
slides into the Great Lakes region by Thursday night. This will
push the trough and front closer to the region, with POPs
increasing once again through this period. Its nearly impossible
this far out to time any showers and/or thunderstorms and will
keep at least some 50% chance POPs in the forecast. The trough
and front cross the region during the Thursday night/Friday
morning timeframe with drier weather expected for Friday. There
may still be some lingering precipitation, so will continue to
maintain some low chance POPs.

A tropical like airmass will remain in place next week with highs
each day in the 80s and lows mostly lower to mid 70s. Humidity
levels remain uncomfortable with dew points in the lower to mid 70s.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
A warm front moves into the terminals late in the overnight and
lifts to the north Sunday. The low with the front will weaken
and track into the eastern Great Lakes region on Sunday.

Easterly winds and gusts will increase, with sustained speeds
around 20-25 KT, and occasionally as high as 30 KT, with gusts
increasing up to 35 KT and some locally higher gusts at times.
The highest winds and gusts are expected at the coast terminals,
especially KJFK and KISP terminals. LLWS will be present for
coastal terminals with a E-SE 50-60kt flow at 2kft overnight into
early Sunday morning.

Mainly IFR conditions expected overnight with the rain shower
activity. There will be some locally sub-IFR conditions at
times. Isolated thunderstorms remain in the forecast, with TEMPO
groups from 06-08Z for city terminals and KHPN and more in the
07-10Z range to the east. MVFR expected on Sunday with showers
becoming less coverage. VFR conditions are even possible
especially Sunday afternoon.

.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday night...Mostly MVFR with a chance of IFR in SHRA and
isolated TSTMs.
.Monday-Thursday...MVFR/VFR with periods of SHRA and a chance
of TSTMs. S gusts 20-25 kt.

&&

.MARINE...
Gales will remain up across all waters through 6 AM.

Winds will generally be at or just below SCA criteria. However,
due to a prolonged period of southerly flow and swells, ocean
seas will remain at SCA levels through the week.

&&

.HYDROLOGY...
The next few hours will have to watch the potential for heavy
rainfall across eastern Long Island and southeast Connecticut
with increasing instability and BL convergence. Potential is
there for inch an hour rainfall rates as noted in Dual Pol
rainfall amounts to the south.

Otherwise, periods of showers and thunderstorms through Monday
night could produce between 1.5 and 2.5 inches of rainfall.
Minor urban and poor drainage flooding looks to be the main
threat, but isolated flash flooding is possible..

&&

.TIDES/COASTAL FLOODING...
The threat of minor coastal flooding has ended as low pressure
lifts to the northwest and winds veer to the south.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through this evening for NYZ075-080-081-
     178-179.
NJ...None.
MARINE...Gale Warning until 6 AM EDT early this morning for ANZ330-335-
     338-340-345-350-353-355.

&&

SYNOPSIS...CB/DW
NEAR TERM...CB/DW
SHORT TERM...CB
LONG TERM...BC/DW
AVIATION...JM
MARINE...DW
HYDROLOGY...CB/DW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 22, 6:11 AM EDT, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
611 AM EDT Sun Jul 22 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-231015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
611 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather. A
nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week, but it is still too early to pinpoint exact locations that
could be affected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-231015-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
611 AM EDT Sun Jul 22 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather. A
nearly stationary frontal system could produce showers and
thunderstorms
capable of causing flash flooding through much of the week, but it
is still too early to pinpoint exact locations that could be
affected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-231015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
611 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 22, 4:41 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service New York NY
441 AM EDT SUN JUL 22 2018

NYZ081-220930-
Southeast Suffolk-
441 AM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST SUFFOLK COUNTY...

At 440 AM EDT, a strong thunderstorm was located 7 miles south of
East Hampton, or 7 miles southeast of Bridgehampton, moving northwest
at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Sag Harbor, Bridgehampton, Noyack, East Hampton, Water Mill, North
Haven and East Hampton Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4088 7234 4096 7241 4097 7240 4100 7238
      4102 7239 4103 7237 4101 7236 4100 7233
      4103 7234 4104 7233 4105 7231 4103 7229
      4102 7227 4102 7225 4103 7225 4103 7227
      4104 7227 4105 7223 4094 7218
TIME...MOT...LOC 0840Z 155DEG 21KT 4084 7223

JM
Local storm report, Jul 22, 4:51 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
451 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND DMG ROSELLE PARK            40.67N  74.27W
07/22/2018                   UNION              NJ   EMERGENCY MNGR

            TREE DOWN ON COLFAX MANOR AND WEST ROSELLE AVENUE

&&

CJB
Local storm report, Jul 22, 4:53 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
453 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     NON-TSTM WND DMG HARRISON                40.74N  74.15W
07/22/2018                   HUDSON             NJ   EMERGENCY MNGR

            TREE DOWN ON POWER LINES ON HAMILTON STREET

&&

CJB
Special weather statement, Jul 22, 5:34 AM EDT, 38 minutes before
Special Weather Statement
National Weather Service New York NY
534 AM EDT SUN JUL 22 2018

NYZ079-081-221015-
Southeast Suffolk-Northeast Suffolk-
534 AM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUFFOLK COUNTY...

At 533 AM EDT, a strong thunderstorm was located 8 miles south of
East Hampton, or 9 miles southeast of Bridgehampton, moving north at
40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Southold, Sag Harbor, Bridgehampton, Noyack, Shelter Island,
Greenport, East Hampton, Springs, North Sea, Water Mill, North Haven,
Orient and East Hampton Airport.

LAT...LON 4087 7238 4096 7242 4097 7240 4099 7243
      4098 7239 4102 7239 4102 7244 4108 7246
      4110 7241 4115 7236 4118 7222 4113 7225
      4111 7231 4113 7231 4111 7233 4108 7227
      4105 7226 4104 7220 4106 7217 4096 7213
TIME...MOT...LOC 0933Z 160DEG 35KT 4083 7222

JM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:18 PM EDTSpecial Marine WarningOKX42 min
Jul 21, 9:59 PM EDTSpecial Weather StatementOKXKings, New York, Queens31 min
Jul 22, 4:36 AM EDTSpecial Marine WarningOKX24 min
Jul 22, 4:41 AM EDTSpecial Weather StatementOKXSuffolk49 min
Jul 22, 5:02 AM EDTAreal Flood AdvisoryOKXSuffolk88 min
Jul 22, 5:28 AM EDTSpecial Marine WarningOKX32 min
Jul 22, 5:34 AM EDTSpecial Weather StatementOKXSuffolk41 min
Jul 22, 5:56 AM EDTSmall Craft AdvisoryOKX5 days
Jul 22, 1:14 PM EDTSmall Craft AdvisoryOKX8 hr
Jul 22, 4:01 PM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk28 hr
Jul 22, 5:10 AM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region95 min
Jul 22, 6:39 AM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region66 min

Nearby

Special Marine Warnings in New York, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.